Anti-acid drugs and side effects

Gastroesophageal reflux is often linked to pathologies and an unhealthy lifestyle. The most used drugs are very useful but have important side effects if taken for a long time.

Heartburn, hyperacidity, and gastritis are terms used to indicate gastroesophageal reflux that can cause severe pain and a burning sensation located at the base of the breastbone. Gastroesophageal reflux in itself is a “paraphysiological” phenomenon that becomes problematic when the ascent of acid material from the stomach is abnormal, when hypersensitivity is established due to a physiological reflux or when the esophageal systems of protection against the ascent of acidic material are altered.

The causes can be plenty and are often linked to pathologies (gastric ulcer, duodenal ulcer, gastroesophageal reflux disease), physio-anatomical alterations (hiatal hernia, alteration of the lower esophageal sphincter, acid hyperproduction) or an unhealthy lifestyle (bad diet, sedentary lifestyle, alcohol and tobacco abuse, anxiety and stress).

The type of products indicated in the treatment of these conditions is mainly of two types: tampons and antisecretives. The former inhibit the acids produced by the stomach, neutralizing them; the latter directly inhibit the production of acids by the stomach. Among the antisecretives, we find H2 antagonist antacid drugs, substances capable of acting at the level of the H2 membrane receptor, present not only in the cells of the gastric wall but also in the gastrointestinal tract, the immune system and the central nervous system. Also belonging to the class of antisecretives are proton pump inhibitors (PPIs), widely prescribed and often taken for prolonged periods. Their use is not limited to adults but also to weaker groups such as children, adolescents and the elderly. These drugs prevent the formation of hydrochloric acid, decreasing gastric acidity.

What is often not known is that, like any other drug, even those used for gastroesophageal reflux symptoms have side effects, and that their use, unless otherwise indicated, should be limited to short periods because:

  • They act on the symptom and not on the cause that created it. The risk is that the problem not only remains unsolved, but also that it worsens over time;
  • The continuous inhibition of the physiological digestive process can lead to a “rebound effect” in which the body, to counteract the basic pH of the stomach, implements a compensatory mechanism, secreting even more gastric acids;
  • Inhibition of gastric acidity leads to impaired digestion and poorly digested foods can be the basis of intestinal inflammation, intolerances, fermentation, alterations of the vine, nutritional deficiencies;
  • Gastric acidity is also a defense mechanism against pathogens carried by food. Changing this mechanism increases the risk of candidiasis, intestinal dysbiosis and changes in the immune system;
  • Prolonged use of proton pump inhibitors has been associated with low levels of magnesium in the blood. Its deficiency can cause weakness, fatigue, lethargy and long-term convulsions and cardiac arrhythmias.

While these drugs have enormous therapeutic value in the short term, their prolonged use can have serious consequences. Continuing to silence the symptom without acting on the cause that triggered them can be dangerous to our health. Any treatment must surely have as a basis a change in lifestyle and eating habits (including supplements suitable for the purpose).

Leave a Reply

Your email address will not be published. Required fields are marked *